Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 11, NWS Lincoln, IL

June 17, 2022Crawford County, Lawrence County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jun 17, 2022, 7:15 AM CDT for Crawford County, Lawrence County, Illinois. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2022, 7:15 AM CDT (12:15 UTC)
Expired
Jun 17, 2022, 10:15 AM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Crawford County, IL, Lawrence County, IL

The radar

The Evansville,IN radar (KVWX), 69 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 9:00 AM CDTHEAVY RAIN 1.711 Ne Flat Rock, ILMOSTLY FELL IN A 1.5 HOUR PERIOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

834 
WGUS53 KILX 171215
FFWILX
ILC033-101-171515-
/O.NEW.KILX.FF.W.0011.220617T1215Z-220617T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
715 AM CDT Fri Jun 17 2022

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Southern Crawford County in east central Illinois...
  Northeastern Lawrence County in southeastern Illinois...

* Until 1015 AM CDT.

* At 714 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. Additional rainfall amounts up to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Oblong, Flat Rock, Russellville, New Hebron, Birds, Hardinville 
  and Stoy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3902 8794 3894 8752 3892 8752 3891 8753
      3890 8752 3890 8753 3889 8754 3888 8754
      3888 8755 3887 8754 3886 8755 3885 8753
      3883 8752 3882 8753 3878 8750 3877 8751
      3877 8750 3876 8750 3886 8794

FLASH FLOOD...RADAR INDICATED

$$

37
1 follow-up statement
385 
WGUS73 KILX 171509
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
1009 AM CDT Fri Jun 17 2022

ILC033-101-171519-
/O.EXP.KILX.FF.W.0011.000000T0000Z-220617T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford IL-Lawrence IL-
1009 AM CDT Fri Jun 17 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1015 AM CDT THIS MORNING FOR 
SOUTHERN CRAWFORD AND NORTHEASTERN LAWRENCE COUNTIES...

The heavy rain has ended and flood waters have receded. Flooding is 
no longer expected to pose a threat. Please continue to heed 
remaining road closures.

LAT...LON 3902 8794 3894 8752 3892 8752 3891 8753
      3890 8752 3890 8753 3889 8754 3888 8754
      3888 8755 3887 8754 3886 8755 3885 8753
      3883 8752 3882 8753 3878 8750 3877 8751
      3877 8750 3876 8750 3886 8794

$$

37

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 6:18 AM CDT, 57 minutes earlier.

Area forecast discussion, Jun 17, 6:18 AM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
618 AM CDT Fri Jun 17 2022

.SYNOPSIS...
Issued at 237 AM CDT Fri Jun 17 2022

Scattered strong thunderstorms are expected early this morning,
mainly south of a Quincy to Decatur line. Once storms depart,
clouds will diminish through the day. Some temporary relief from
the heat is expected today and Saturday, as lower humidity air
filters into the region. Highs will be in the mid 80s today, and
low 80s on Saturday. The relief will be short-lived, as
temperatures return to the 90s for next week. Aside from the
storms this morning, no rainfall is expected through at least
Tuesday.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 237 AM CDT Fri Jun 17 2022

A weak frontal boundary remained draped across the CWA as of very
early Fri morning, positioned roughly along or just north of the
I- 72 corridor at 05z/12am. West of the area, thunderstorms
developed late Thursday night/very early Fri morning along a tight
low level (925mb, 850mb) moisture gradient located from SW
Nebraska into far southern IA. RAP analysis suggests this
gradient, and the sfc front, will gradually shift southward during
the pre-dawn hours, resulting in the existing convection taking
on a southeastward trajectory. That puts existing storms on a path
to clip the southwest portions of the CWA, likely between 3-8 AM,
and within the last few minutes additional storms began developing
along a Schuyler to Christian Co. line. While deep layer shear
will be marginal, around 30 knots, ample elevated instability will
support the potential for scattered strong wind gusts and
isolated hail. Locally heavy rainfall is also a concern, as PWAT
values are near 2" and radar estimates across southern IA show
areas where 3+ inches of rain have fallen. Storms are expected to
be fairly progressive as they drop southeast though, which should
limit the flash flooding potential.

Storms should depart the CWA no later than mid-morning, and once
they do a relatively quiet weather day is anticipated. Cloud cover
will diminish into the afternoon, as a broad sfc high pressure
over Canada nudges toward the upper Great Lakes. Winds will take
on a northerly component today, and dewpoints start to lower with
the front having moved off to the south. It will still be warm,
but temperatures will be closer to normal, with highs in the mid
to upper 80s and overnight lows in the low 60s.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 237 AM CDT Fri Jun 17 2022

Saturday looks like the nicest day in the forecast, as strong sfc
high pressure over the Great Lakes results in northeasterly winds
across central IL, which will continue to advect lower dewpoint
air in to the area. Afternoon dewpoints in the 50s will feel quite
refreshing compared to the 70s dewpoints earlier this week.
Mostly sunny skies and relatively light winds (less than 10 mph)
will make it a seasonable summer day, with highs in the low 80s.

The upper level pattern will be very amplified by Saturday, with a
significant upper level ridge positioned to the west of our area,
across the eastern Great Plains. Unfortunately, with that ridge
looming upstream, any reprieve from the heat will be short-lived,
and indeed 850mb temps are expected to climb from the mid-teens
(degC) on Saturday to around +23 degC by Tuesday. High
temperatures return to the 90s by Monday, and likely stay there
through at least the upcoming work week, and possibly beyond. The
CPC 8-14 day outlook (valid June 24-30) strongly favors above
normal temperatures across the Midwest, and normal high
temperatures for late June are in the mid to upper 80s. Circling
back to the upcoming week, conditions don't look too oppressive
for Monday. While highs are expected to be in the low 90s,
dewpoints stay in the 60s, which would keep heat indices below
100. Tuesday is more concerning, with highs expected to push into
the upper 90s, and some guidance suggesting highs in the triple
digits. Dewpoints near or into the 70s could result in heat
indices approaching 105, possibly requiring a heat advisory if
that forecast holds.

Into the latter half of the work week, a shortwave moving through
the northern Plains will flatten the ridge somewhat, although high
500-mb heights will remain anchored across the southern MS
Valley. There is the potential for a few upper disturbances to
move along the northern periphery of the flattened ridge,
potentially bringing precip/storms to central IL sometime in the
Wed/Thur timeframe. Confidence is quite low at this range,
however, and only slight chance PoPs are included in the forecast.
With precip chances few and far between, abnormally dry
conditions expanding across east- central IL, and another
prolonged stretch of well-above normal temperatures, the
possibility of at least some drought development is increasing.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 617 AM CDT Fri Jun 17 2022

The main concern this period is the scattered thunderstorms that
are ongoing and impacting KSPI/KDEC. The expectation is that TS
move away by 13z, but there is the potential they could linger for
another hour beyond then, especially at KDEC. After precip
departs, VFR conditions prevail through the remainder of the
period, with NW winds around 10 knots gradually shifting to NE
through the period. Broken high clouds will clear out by this
evening.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Erwin
SHORT TERM...Erwin
LONG TERM...Erwin
AVIATION...Erwin
Hazardous weather outlook, Jun 17, 7:06 AM CDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
706 AM CDT Fri Jun 17 2022

ILZ027>031-036>038-040>048-053>057-181100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Macon-
Moultrie-Douglas-Coles-Edgar-
706 AM CDT Fri Jun 17 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Dangerously hot and humid conditions may return to the region next
work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ049>052-061>063-066>068-071>073-181100-
Scott-Morgan-Sangamon-Christian-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
706 AM CDT Fri Jun 17 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Today and tonight.

Chances for thunderstorms and flash flooding continue through early
morning today. A few early morning severe thunderstorms are possible
south of I-70. The main severe thunderstorm threats are damaging
winds and large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Dangerously hot and humid conditions may return to the region next
work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 8 am south of I-70.

37

In the hours before

Local storm report, Jun 17, 4:39 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
439 AM CDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND DMG     3 NNE BATH              40.23N 90.12W
06/17/2022                   MASON              IL   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN
            AND/OR SHINGLES BLOWN OFF. TIME ADJUSTED
            BASED ON RADAR.

&&

ERWIN
Local storm report, Jun 17, 5:09 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
509 AM CDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       3 SE JACKSONVILLE       39.70N 90.19W
06/17/2022  M3.10 INCH       MORGAN             IL   COCORAHS

            RAINFALL OVER LAST HOUR.

&&

ERWIN
Local storm report, Jun 17, 6:17 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
617 AM CDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND DMG     DAWSON                  39.85N 89.46W
06/17/2022                   SANGAMON           IL   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN
            AND/OR SHINGLES BLOWN OFF. TIME ESTIMATED BY
            RADAR.

0435 AM     TSTM WND DMG     2 SW RIGGSTON           39.68N 90.46W
06/17/2022                   SCOTT              IL   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ALL OVER SCOTT COUNTY. A
            STATIONARY SEMI TRUCK WAS BLOWN OVER BY THE
            WINDS. TIME ESTIMATED BY RADAR.

0435 AM     TSTM WND DMG     WINCHESTER              39.63N 90.45W
06/17/2022                   SCOTT              IL   PUBLIC

            TREE DAMAGE IN WINCHESTER. REPORT RELAYED BY
            BROADCAST MEDIA. TIME ESTIMATED BY RADAR.

0500 AM     TSTM WND DMG     HERRICK                 39.22N 88.99W
06/17/2022                   SHELBY             IL   PUBLIC

            WIDESPREAD TREE DAMAGE WITH NUMEROUS LARGE
            TREES DOWN. REPORT RELAYED BY BROADCAST
            MEDIA AND TIME ESTIMATED BY RADAR.

&&

ERWIN
Local storm report, Jun 17, 6:38 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
638 AM CDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     TSTM WND DMG     3 N GLENARM             39.67N 89.65W
06/17/2022                   SANGAMON           IL   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS THE SOUTHERN HALF
            OF SANGAMON COUNTY, MAINLY SOUTH OF I-72.
            LOCATION APPROXIMATE, TIME ESTIMATED BY
            RADAR.

0625 AM     HEAVY RAIN       EFFINGHAM               39.12N 88.54W
06/17/2022  M2.77 INCH       EFFINGHAM          IL   MESONET

            RAINFALL SINCE 5 AM. SWOP REPORT.

&&

ERWIN
Local storm report, Jun 17, 7:04 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
704 AM CDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     HEAVY RAIN       1 ESE SOUTH JACKSONVILL 39.71N 90.22W
06/17/2022  M2.20 INCH       MORGAN             IL   MESONET

            SWOP REPORT.

0555 AM     TSTM WND DMG     TOWER HILL              39.39N 88.96W
06/17/2022                   SHELBY             IL   LAW ENFORCEMENT

            POWER LINES DOWN. TIME ESTIMATED BY RADAR.

0600 AM     TSTM WND DMG     SHELBYVILLE             39.41N 88.81W
06/17/2022                   SHELBY             IL   LAW ENFORCEMENT

            TREE SPLIT IN TWO AND DAMAGED POWER LINES.
            TIME ESTIMATED BY RADAR.

0650 AM     TSTM WND DMG     5 SSE NOBLE             38.63N 88.20W
06/17/2022                   RICHLAND           IL   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN
            AND/OR SHINGLES BLOWN OFF.

0650 AM     HEAVY RAIN       TEUTOPOLIS              39.13N 88.47W
06/17/2022  M3.50 INCH       EFFINGHAM          IL   PUBLIC

            DITCHES OVERFLOWING. REPORT RELAYED BY
            BROADCAST MEDIA.

0655 AM     TSTM WND GST     OLNEY NOBLE AIRPORT     38.72N 88.17W
06/17/2022  M58 MPH          RICHLAND           IL   AWOS

0655 AM     HEAVY RAIN       CAPITAL AIRPORT         39.84N 89.68W
06/17/2022  M1.30 INCH       SANGAMON           IL   ASOS

0656 AM     HEAVY RAIN       1 SSW PANA              39.37N 89.09W
06/17/2022  M2.36 INCH       CHRISTIAN          IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       TAYLORVILLE AIRPORT     39.53N 89.33W
06/17/2022  M1.39 INCH       CHRISTIAN          IL   AWOS

0700 AM     HEAVY RAIN       EFFINGHAM COUNTY AIRPOR 39.07N 88.53W
06/17/2022  M3.08 INCH       EFFINGHAM          IL   AWOS

            RAINFALL SINCE 5 AM.

&&

ERWIN
Local storm report, Jun 17, 7:14 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
714 AM CDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 SE JACKSONVILLE       39.70N 90.19W
06/17/2022  M3.48 INCH       MORGAN             IL   COCORAHS

0700 AM     HEAVY RAIN       1 SW JACKSONVILLE       39.72N 90.24W
06/17/2022  M1.93 INCH       MORGAN             IL   COCORAHS

0700 AM     HEAVY RAIN       1 NW PANA               39.40N 89.09W
06/17/2022  M2.77 INCH       CHRISTIAN          IL   COCORAHS

0700 AM     HEAVY RAIN       2 WNW EFFINGHAM         39.13N 88.58W
06/17/2022  M3.21 INCH       EFFINGHAM          IL   COCORAHS

0700 AM     HEAVY RAIN       CHATHAM                 39.68N 89.70W
06/17/2022  M3.00 INCH       SANGAMON           IL   COCORAHS

0710 AM     FLASH FLOOD      EFFINGHAM               39.12N 88.54W
06/17/2022                   EFFINGHAM          IL   PUBLIC

            US 40 AND US 45 COVERED IN WATER. REPORT
            RELAYED BY BROADCAST MEDIA.

&&

ERWIN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:27 AM CDTSevere Thunderstorm WarningILXCass, Mason, Schuyler48 min
Jun 17, 3:53 AM CDTSevere Thunderstorm WarningILXCass, Menard, Morgan, Sangamon52 min
Jun 17, 4:09 AM CDTSevere Thunderstorm WarningILXMorgan, Scott51 min
Jun 17, 4:15 AM CDTSpecial Weather StatementILXChristian30 min
Jun 17, 4:42 AM CDTSevere Thunderstorm WarningILXChristian, Sangamon33 min
Jun 17, 4:58 AM CDTSevere Thunderstorm WarningILXMorgan19 min
Jun 17, 5:14 AM CDTFlash Flood WarningILXMorgan, Sangamon, Scott4 hr
Jun 17, 5:14 AM CDTSevere Thunderstorm WarningILXChristian, Sangamon34 min
Jun 17, 5:22 AM CDTSevere Thunderstorm WarningILXCumberland, Effingham, Jasper, Shelby23 min
Jun 17, 5:43 AM CDTSevere Thunderstorm WarningILXChristian, Effingham, Moultrie, Shelby30 min
Jun 17, 5:47 AM CDTSevere Thunderstorm WarningILXCumberland, Effingham, Jasper, Shelby43 min
Jun 17, 6:07 AM CDTFlash Flood WarningILXCumberland, Effingham, Jasper, Shelby4 hr
Jun 17, 6:17 AM CDTSevere Thunderstorm WarningILXClay, Richland28 min
Jun 17, 6:44 AM CDTSevere Thunderstorm WarningILXCrawford, Jasper, Lawrence, Richland46 min
Jun 17, 9:56 AM CDTAreal Flood WarningILXEffingham6 hr

Nearby

Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.